Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 116, NWS Memphis, TN

August 11, 2014Coahoma County, Quitman County, Tallahatchie County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 11, 2014, 10:24 AM CDT for Coahoma County, Quitman County, Tallahatchie County, Mississippi; Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 10:24 AM CDT (15:24 UTC)
Expired
Aug 11, 2014, 1:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGUS54 KMEG 111524
FFWMEG
ARC107-MSC027-119-135-111830-
/O.NEW.KMEG.FF.W.0116.140811T1524Z-140811T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 AM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 130 PM CDT

* AT 1025 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSDALE
  AND ELAINE.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE...MOON LAKE AND
  OLD TOWN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3432 9093 3430 9038 3381 9009 3380 9013
      3373 9013 3373 9024 3369 9028 3369 9030
      3374 9032 3377 9026 3377 9019 3380 9019
      3380 9045 3398 9046 3398 9065 3411 9067
      3412 9097

$$
2 follow-up statements
834 
WGUS74 KMEG 111533
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT MON AUG 11 2014

ARC107-111543-
/O.CAN.KMEG.FF.W.0116.000000T0000Z-140811T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-
1033 AM CDT MON AUG 11 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
PHILLIPS COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3416 9092 3413 9085 3416 9081 3424 9094
      3420 9085 3427 9083 3431 9074 3430 9038
      3381 9009 3380 9013 3373 9013 3369 9030
      3374 9032 3378 9018 3380 9045 3398 9046
      3399 9065 3411 9067 3412 9096

$$

MSC027-119-135-111830-
/O.CON.KMEG.FF.W.0116.000000T0000Z-140811T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAHATCHIE MS-QUITMAN MS-COAHOMA MS-
1033 AM CDT MON AUG 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
COAHOMA...SOUTHWESTERN QUITMAN AND WESTERN TALLAHATCHIE COUNTIES...

AT 1033 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3416 9092 3413 9085 3416 9081 3424 9094
      3420 9085 3427 9083 3431 9074 3430 9038
      3381 9009 3380 9013 3373 9013 3369 9030
      3374 9032 3378 9018 3380 9045 3398 9046
      3399 9065 3411 9067 3412 9096

$$
333 
WGUS74 KMEG 111729
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1229 PM CDT MON AUG 11 2014

MSC027-119-135-111740-
/O.CAN.KMEG.FF.W.0116.000000T0000Z-140811T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAHATCHIE MS-QUITMAN MS-COAHOMA MS-
1229 PM CDT MON AUG 11 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN COAHOMA...
SOUTHWESTERN QUITMAN AND WESTERN TALLAHATCHIE COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3416 9092 3413 9085 3416 9081 3424 9094
      3420 9085 3427 9083 3431 9074 3430 9038
      3381 9009 3380 9013 3373 9013 3369 9030
      3374 9032 3378 9018 3380 9045 3398 9046
      3399 9065 3411 9067 3412 9096

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:46 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 6:46 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT MON AUG 11 2014

.UPDATE...

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT MON AUG 11 2014/

DISCUSSION...

EARLY THIS MORNING...AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING
SLOWLY EASTWARD ALONG THE EXTREME NORTHERN PORTION OF NORTHWEST TN.
A FEW OTHER THUNDERSTORMS WERE OVER NORTHEAST AR. SKIES WERE MOSTLY
CLEAR ACROSS NORTH MS...AND PARTLY TO MOSTLY CLOUDY SKIES ELSEWHERE.
TEMPERATURES WERE IN THE LOWER AND MIDDLE 70S.

AN UPPER LEVEL SHORT WAVE WILL PUSH THROUGH THE MIDSOUTH TODAY AND
TONIGHT ALONG WITH AN ASSOCIATED COLD FRONT. THE ATMOSPHERE REMAINS
VERY MOIST AHEAD OF THIS SYSTEM AND WILL BECOME MORE UNSTABLE WITH
DAYTIME HEATING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY WITH THE HIGHEST POPS FROM PORTIONS OF WEST TN INTO
NORTH MS AND EAST CENTRAL AR. TRIMMED THE POPS BACK A LITTLE
ELSEWHERE. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING MAY OCCUR. TEMPERATURES WILL BE VERY WARM TO HOT.
CHANCES FOR RAIN WILL END FROM THE NORTHWEST TONIGHT AS THE
UPPER LEVEL SHORT WAVE AND COLD FRONT MOVE TO THE SOUTHEAST.

A STRONG UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO THE
SOUTHERN APPALACHIANS TUESDAY WITH UPPER LEVEL RIDGING OVER THE
ROCKIES. THIS WILL PLACE THE MIDSOUTH IN INCREASING NORTHWEST FLOW
ALOFT. CANADIAN HIGH PRESSURE WITH DRY AND UNSEASONABLY MILD AIR
WILL PUSH INTO THE MIDSOUTH FROM THE NORTH SETTING THE STAGE FOR
SEVERAL DAYS OF TERRIFIC SUMMERTIME WEATHER. THERE IS SOME
UNCERTAINTY IN THE FORECAST TUESDAY FOR THE SOUTHEAST CORNER OF WEST
TN INTO NORTHEAST MS. MODELS INDICATE THERE MAY BE ENOUGH LINGERING
INSTABILITY AND MOISTURE FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS AS AN UPPER LEVEL DISTURBANCE ROTATES THROUGH THIS
REGION. FOR NOW...ONLY REINTRODUCED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS GENERALLY JUST SOUTH AND EAST OF TUPELO. THIS SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS MAY NEED TO BE EXPANDED ACROSS
MORE OF THE AFOREMENTIONED AREA IN LATER FORECASTS.
OTHERWISE...RAIN FREE WEATHER IS FORECAST THROUGH FRIDAY WITH
TERRIFIC TEMPERATURES. ONCE AGAIN THIS SUMMER...TEMPERATURES WILL BE
WELL BELOW NORMAL...HIGHS WILL BE IN THE 80S AND LOWS WILL BE IN THE
50S AND 60S.

SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
GRADUALLY SPREAD ACROSS THE MIDSOUTH FROM THE WEST AND NORTHWEST
OVER THE WEEKEND. MOIST AND UNSTABLE AIR WILL SPREAD INTO THE
MIDSOUTH. IN ADDITION...UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW
ALOFT WILL AFFECT THE AREA. LATEST MODELS ARE SLOWER IN PUSHING
THE DRY AND STABLE AIR OUT OF THE REGION...THUS SLOWED THE EASTWARD
PROGRESSION OF THE INCREASING POPS SOME.

JCL

&&

.AVIATION...

12Z TAF CYCLE

CURRENTLY A FRONTAL BOUNDARY STRETCHES FROM WESTERN KENTUCKY TO THE SW
THROUGH CENTRAL ARKANSAS. THIS FRONT WILL MOVE THROUGH THE
REGION TODAY...AND COULD PRODUCE SHOWERS AND THUNDERSTORMS AT ALL SITES.
THUS HAVE INCLUDED A VCTS AT ALL FOR LATE THIS MORNING AND THIS
AFTERNOON. KEPT CIGS AND VSBYS IN VFR CATEGORY FOR NOW AS GUIDANCE
SUGGESTS...ALTHOUGH BRIEF PERIODS OF MVFR COULD OCCUR THIS
AFTERNOON WITH CONVECTION. WINDS WILL BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGHOUT THE DAY...BUT WILL SHIFT TO BE FROM A MORE
NORTHERLY DIRECTION THIS EVENING AND TONIGHT BEHIND THE FRONTAL
PASSAGE. TEMPO FOR MVFR CONDITIONS AT KMKL AND KTUP LATE IN THE
PERIOD AS LIGHT WINDS AND MOIST LOW LEVELS COULD LEAD TO SOME
RADIATION FOG IN THE EARLY MORNING HOURS.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 11, 3:49 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT MON AUG 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
349 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. A FEW STRONG
TO SEVERE STORMS ARE POSSIBLE. DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY REPORTS OF SEVERE WEATHER OR FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 AM CDTFlash Flood WarningMEGCoahoma, Tallahatchie3 hr

Nearby

Flash Flood Warnings in Mississippi, 2014Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.